Pennsylvania, 2002

Tornado in Pennsylvania, April 28, 2002

April 28, 2002 · NWS PBZ · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 28, 1:55 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 28, 1:55 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 PM EDT SUN APR 28 2002

AT THIS POINT WILL ALLOW FLOOD WATCH TO EXPIRE FOR PORTIONS SE
OHIO...NRN W VA...AND GARRETT CO MD. AS LONG AS STORMS KEEP MOVING
SHOULD NOT BE A PROBLEM. WILL ISSUE A WIND ADV FOR POST FRONT WINDS
WHICH SHOULD DIE DOWN WITHIN A FEW HOURS AFTER NEXT PACKAGE
ISSUANCE.
BEYOND THIS COULD BE SOME SHOWERS IN THE MOUNTAINS AND NORTH FOR
MON. NEXT SYSTEM SLIPS SEWRD OUT OF NW FLOW LATE MON NIGHT AND TUES.
COULD BE SOME SHOWERS ASSOCIATED WITH THIS. REST OF WEEK UNSETTLED
WITH NEXT WV MOVING ALONG THE SRN TIERS AND ANOTHER MORE IMPRSSIVE
ONE FOR THURS.

TEMPS SIMILAR TO MOS.

.PBZ...
MD...WIND ADVISORY TIL 8 PM GARRETT COUNTY.
OH...WIND ADVISORY TIL 8 PM ALL ZNS.
PA...WIND ADVISORY TIL 8 PM ALL ZNS.
WV...WIND ADVISORY TIL 8 PM ALL ZNS.

In the hours before

Special weather statement, Apr 28, 1:33 PM EST, 1 hour 37 minutes before
PAZ008-009-014>016-021>023-029>032-290000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
233 PM EDT SUN APR 28 2002

TORNADO WATCH IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BUTLER          CLARION
  FAYETTE         FOREST          GREENE          INDIANA
  JEFFERSON       VENANGO         WASHINGTON      WESTMORELAND
Local storm report, Apr 28, 1:38 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
238 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    10 N COSHOCTON            OH   1.75 INCH HAIL
04/28/02   COSHOCTON                      REPORTED BY SKYWARN
                                          SPOTTERS

0200 PM    4 E ROSEVILLE             OH   .75 INCH HAIL
04/28/02   MUSKINGUM                      REPORTED BY SKYWARN
                                          SPOTTERS

0203 PM    10 SE ZANESVILLE          OH   .75 INCH HAIL
04/28/02   MUSKINGOM                      REPORTED BY SKYWARN
                                          SPOTTERS

0206 PM    BALTIC                    OH   .88 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0214 PM    NEW PHILADELPHIA          OH   .75 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0223 PM    MERCER                    PA   60 MPH TSTM WIND GUST
04/28/02   MERCER

0227 PM    SHARON                    PA   .75 INCH HAIL
04/28/02   MERCER                         REPORTED BY SKYWARN
                                          SPOTTERS

0235 PM    NEW COMERSTOWN            OH   .75 INCH HAIL
04/28/02   TUSCAWARAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0236 PM    CALDWELL                  OH   1.75 INCH HAIL
04/28/02   NOBLE                          REPORTED BY SKYWARN
                                          SPOTTERS

TDP
Local storm report, Apr 28, 1:46 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
246 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    10 N COSHOCTON            OH   1.75 INCH HAIL
04/28/02   COSHOCTON                      REPORTED BY SKYWARN
                                          SPOTTERS

0200 PM    4 E ROSEVILLE             OH   .75 INCH HAIL
04/28/02   MUSKINGUM                      REPORTED BY SKYWARN
                                          SPOTTERS

0203 PM    10 SE ZANESVILLE          OH   .75 INCH HAIL
04/28/02   MUSKINGOM                      REPORTED BY SKYWARN
                                          SPOTTERS

0206 PM    BALTIC                    OH   .88 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0214 PM    NEW PHILADELPHIA          OH   .75 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0223 PM    MERCER                    PA   60 MPH TSTM WIND GUST
04/28/02   MERCER

0227 PM    SHARON                    PA   .75 INCH HAIL
04/28/02   MERCER                         REPORTED BY SKYWARN
                                          SPOTTERS

0235 PM    NEW COMERSTOWN            OH   .75 INCH HAIL
04/28/02   TUSCAWARAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0236 PM    CALDWELL                  OH   1.75 INCH HAIL
04/28/02   NOBLE                          REPORTED BY SKYWARN
                                          SPOTTERS

0237 PM    3 W TORONTO               OH   1.75 INCH HAIL
04/28/02   JEFFERSON                      REPORTED BY SKYWARN
                                          SPOTTERS

0244 PM    STUBENVILLE               OH   1.00 INCH HAIL
04/28/02   JEFFERSON                      REPORTED BY SKYWARN
                                          SPOTTERS

0245 PM    KILLGORE                  OH   .88 INCH HAIL
04/28/02   CARROL                         REPORTED BY SKYWARN
                                          SPOTTERS

TDP
Local storm report, Apr 28, 2:36 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
336 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    10 N COSHOCTON            OH   1.75 INCH HAIL
04/28/02   COSHOCTON                      REPORTED BY SKYWARN
                                          SPOTTERS

0200 PM    4 E ROSEVILLE             OH   .75 INCH HAIL
04/28/02   MUSKINGUM                      REPORTED BY SKYWARN
                                          SPOTTERS

0203 PM    10 SE ZANESVILLE          OH   .75 INCH HAIL
04/28/02   MUSKINGOM                      REPORTED BY SKYWARN
                                          SPOTTERS

0206 PM    BALTIC                    OH   .88 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0214 PM    NEW PHILADELPHIA          OH   .75 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0223 PM    MERCER                    PA   60 MPH TSTM WIND GUST
04/28/02   MERCER

0227 PM    SHARON                    PA   .75 INCH HAIL
04/28/02   MERCER                         REPORTED BY SKYWARN
                                          SPOTTERS

0235 PM    NEW COMERSTOWN            OH   .75 INCH HAIL
04/28/02   TUSCAWARAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0236 PM    CALDWELL                  OH   1.75 INCH HAIL
04/28/02   NOBLE                          REPORTED BY SKYWARN
                                          SPOTTERS

0237 PM    3 W TORONTO               OH   1.75 INCH HAIL
04/28/02   JEFFERSON                      REPORTED BY SKYWARN
                                          SPOTTERS

0244 PM    STUBENVILLE               OH   1.00 INCH HAIL
04/28/02   JEFFERSON                      REPORTED BY SKYWARN
                                          SPOTTERS

0245 PM    KILLGORE                  OH   .88 INCH HAIL
04/28/02   CARROL                         REPORTED BY SKYWARN
                                          SPOTTERS

0248 PM    JERUSALEM                 OH   .75 INCH HAIL
04/28/02   MONROE                         REPORTED BY SKYWARN
                                          SPOTTERS

0252 PM    BEALLSVILLE               OH   1.75 INCH HAIL
04/28/02   MONROE                         REPORTED BY SKYWARN
                                          SPOTTERS

0255 PM    HARMONY                   PA   1.50 INCH HAIL
04/28/02   BUTLER                         REPORTED BY SKYWARN
                                          SPOTTERS

0257 PM    MORAINE STATE PARK        PA   .75 INCH HAIL
04/28/02   BUTLER                         REPORTED BY SKYWARN
                                          SPOTTERS

0249 PM    LOUISVILLE                OH   1.75 INCH HAIL
04/28/02   MONROE                         REPORTED BY EMERGENCY
                                          MANAGEMENT

0300 PM    HOPEWELL                  PA   .75 INCH HAIL
04/28/02   BEAVER                         REPORTED BY SKYWARN
                                          SPOTTERS

0255 PM    JACKSON CENTER            PA   .75 INCH HAIL
04/28/02   MERCER

0315 PM    POWHATAN POINT            OH   1.50 INCH HAIL
04/28/02   BELMONT                        REPORTED BY SKYWARN
                                          SPOTTERS

0316 PM    MCCANDLESS                PA   1.00 INCH HAIL
04/28/02   ALLEGHENY                      REPORTED BY SKYWARN
                                          SPOTTERS

0317 PM    FRANKLIN                  PA   1.00 INCH HAIL
04/28/02   VENANGO                        REPORTED BY SKYWARN
                                          SPOTTERS

0320 PM    FRANKLIN PARK             PA   1.75 INCH HAIL
04/28/02   ALLEGHENY                      REPORTED BY TRAINED
                                          OBSERVER

0323 PM    WEXFORD                   PA   1.50 INCH HAIL
04/28/02   ALLEGHENY                      REPORTED BY SKYWARN
                                          SPOTTERS

0325 PM    INDIANA TWP.              PA   WIND DAMAGE
04/28/02   ALLEGHENY                      ROTATION OVER THE FIRE
                                          DEPT.REPORTED BY SKYWARN
                                          SPOTTERS

0326 PM    MORGANTOWN                WV   0.50 INCH HAIL
04/28/02   MONONGALIA

TDP
Local storm report, Apr 28, 2:46 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
346 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    10 N COSHOCTON            OH   1.75 INCH HAIL
04/28/02   COSHOCTON                      REPORTED BY SKYWARN
                                          SPOTTERS

0200 PM    4 E ROSEVILLE             OH   .75 INCH HAIL
04/28/02   MUSKINGUM                      REPORTED BY SKYWARN
                                          SPOTTERS

0203 PM    10 SE ZANESVILLE          OH   .75 INCH HAIL
04/28/02   MUSKINGOM                      REPORTED BY SKYWARN
                                          SPOTTERS

0206 PM    BALTIC                    OH   .88 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0214 PM    NEW PHILADELPHIA          OH   .75 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0223 PM    MERCER                    PA   60 MPH TSTM WIND GUST
04/28/02   MERCER

0227 PM    SHARON                    PA   .75 INCH HAIL
04/28/02   MERCER                         REPORTED BY SKYWARN
                                          SPOTTERS

0235 PM    NEW COMERSTOWN            OH   .75 INCH HAIL
04/28/02   TUSCAWARAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0236 PM    CALDWELL                  OH   1.75 INCH HAIL
04/28/02   NOBLE                          REPORTED BY SKYWARN
                                          SPOTTERS

0237 PM    3 W TORONTO               OH   1.75 INCH HAIL
04/28/02   JEFFERSON                      REPORTED BY SKYWARN
                                          SPOTTERS

0244 PM    STUBENVILLE               OH   1.00 INCH HAIL
04/28/02   JEFFERSON                      REPORTED BY SKYWARN
                                          SPOTTERS

0245 PM    KILLGORE                  OH   .88 INCH HAIL
04/28/02   CARROL                         REPORTED BY SKYWARN
                                          SPOTTERS

0248 PM    JERUSALEM                 OH   .75 INCH HAIL
04/28/02   MONROE                         REPORTED BY SKYWARN
                                          SPOTTERS

0252 PM    BEALLSVILLE               OH   1.75 INCH HAIL
04/28/02   MONROE                         REPORTED BY SKYWARN
                                          SPOTTERS

0255 PM    HARMONY                   PA   1.50 INCH HAIL
04/28/02   BUTLER                         REPORTED BY SKYWARN
                                          SPOTTERS

0257 PM    MORAINE STATE PARK        PA   .75 INCH HAIL
04/28/02   BUTLER                         REPORTED BY SKYWARN
                                          SPOTTERS

0249 PM    LOUISVILLE                OH   1.75 INCH HAIL
04/28/02   MONROE                         REPORTED BY EMERGENCY
                                          MANAGEMENT

0300 PM    HOPEWELL                  PA   .75 INCH HAIL
04/28/02   BEAVER                         REPORTED BY SKYWARN
                                          SPOTTERS

0255 PM    JACKSON CENTER            PA   .75 INCH HAIL
04/28/02   MERCER

0315 PM    POWHATAN POINT            OH   1.50 INCH HAIL
04/28/02   BELMONT                        REPORTED BY SKYWARN
                                          SPOTTERS

0316 PM    MCCANDLESS                PA   1.00 INCH HAIL
04/28/02   ALLEGHENY                      REPORTED BY SKYWARN
                                          SPOTTERS

0317 PM    FRANKLIN                  PA   1.00 INCH HAIL
04/28/02   VENANGO                        REPORTED BY SKYWARN
                                          SPOTTERS

0320 PM    FRANKLIN PARK             PA   1.75 INCH HAIL
04/28/02   ALLEGHENY                      REPORTED BY TRAINED
                                          OBSERVER

0323 PM    WEXFORD                   PA   1.50 INCH HAIL
04/28/02   ALLEGHENY                      REPORTED BY SKYWARN
                                          SPOTTERS

0325 PM    INDIANA TWP.              PA   WIND DAMAGE
04/28/02   ALLEGHENY                      ROTATION OVER THE FIRE
                                          DEPT.REPORTED BY SKYWARN
                                          SPOTTERS

0326 PM    MORGANTOWN                WV   0.50 INCH HAIL
04/28/02   MONONGALIA

0245 PM    JACKSON CENTER            PA   WIND DAMAGE
04/28/02   MERCER                         GARAGE DESTROYED, POWER
                                          LINES AND TREES
                                          DOWNED.REPORTED BY SKYWARN
                                          SPOTTERS

TDP
Local storm report, Apr 28, 3:07 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
407 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    10 N COSHOCTON            OH   1.75 INCH HAIL
04/28/02   COSHOCTON                      REPORTED BY SKYWARN
                                          SPOTTERS

0200 PM    4 E ROSEVILLE             OH   .75 INCH HAIL
04/28/02   MUSKINGUM                      REPORTED BY SKYWARN
                                          SPOTTERS

0203 PM    10 SE ZANESVILLE          OH   .75 INCH HAIL
04/28/02   MUSKINGOM                      REPORTED BY SKYWARN
                                          SPOTTERS

0206 PM    BALTIC                    OH   .88 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0214 PM    NEW PHILADELPHIA          OH   .75 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0223 PM    MERCER                    PA   60 MPH TSTM WIND GUST
04/28/02   MERCER

0227 PM    SHARON                    PA   .75 INCH HAIL
04/28/02   MERCER                         REPORTED BY SKYWARN
                                          SPOTTERS

0235 PM    NEW COMERSTOWN            OH   .75 INCH HAIL
04/28/02   TUSCAWARAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0236 PM    CALDWELL                  OH   1.75 INCH HAIL
04/28/02   NOBLE                          REPORTED BY SKYWARN
                                          SPOTTERS

0237 PM    3 W TORONTO               OH   1.75 INCH HAIL
04/28/02   JEFFERSON                      REPORTED BY SKYWARN
                                          SPOTTERS

0244 PM    STUBENVILLE               OH   1.00 INCH HAIL
04/28/02   JEFFERSON                      REPORTED BY SKYWARN
                                          SPOTTERS

0245 PM    KILLGORE                  OH   .88 INCH HAIL
04/28/02   CARROL                         REPORTED BY SKYWARN
                                          SPOTTERS

0248 PM    JERUSALEM                 OH   .75 INCH HAIL
04/28/02   MONROE                         REPORTED BY SKYWARN
                                          SPOTTERS

0252 PM    BEALLSVILLE               OH   1.75 INCH HAIL
04/28/02   MONROE                         REPORTED BY SKYWARN
                                          SPOTTERS

0255 PM    HARMONY                   PA   1.50 INCH HAIL
04/28/02   BUTLER                         REPORTED BY SKYWARN
                                          SPOTTERS

0257 PM    MORAINE STATE PARK        PA   .75 INCH HAIL
04/28/02   BUTLER                         REPORTED BY SKYWARN
                                          SPOTTERS

0249 PM    LOUISVILLE                OH   1.75 INCH HAIL
04/28/02   MONROE                         REPORTED BY EMERGENCY
                                          MANAGEMENT

0300 PM    HOPEWELL                  PA   .75 INCH HAIL
04/28/02   BEAVER                         REPORTED BY SKYWARN
                                          SPOTTERS

0255 PM    JACKSON CENTER            PA   .75 INCH HAIL
04/28/02   MERCER

0315 PM    POWHATAN POINT            OH   1.50 INCH HAIL
04/28/02   BELMONT                        REPORTED BY SKYWARN
                                          SPOTTERS

0316 PM    MCCANDLESS                PA   1.00 INCH HAIL
04/28/02   ALLEGHENY                      REPORTED BY SKYWARN
                                          SPOTTERS

0317 PM    FRANKLIN                  PA   1.00 INCH HAIL
04/28/02   VENANGO                        REPORTED BY SKYWARN
                                          SPOTTERS

0320 PM    FRANKLIN PARK             PA   1.75 INCH HAIL
04/28/02   ALLEGHENY                      REPORTED BY TRAINED
                                          OBSERVER

0323 PM    WEXFORD                   PA   1.50 INCH HAIL
04/28/02   ALLEGHENY                      REPORTED BY SKYWARN
                                          SPOTTERS

0325 PM    INDIANA TWP.              PA   WIND DAMAGE
04/28/02   ALLEGHENY                      ROTATION OVER THE FIRE
                                          DEPT.REPORTED BY SKYWARN
                                          SPOTTERS

0326 PM    MORGANTOWN                WV   0.50 INCH HAIL
04/28/02   MONONGALIA

0245 PM    JACKSON CENTER            PA   WIND DAMAGE
04/28/02   MERCER                         GARAGE DESTROYED, POWER
                                          LINES AND TREES
                                          DOWNED.REPORTED BY SKYWARN
                                          SPOTTERS

0325 PM    RUSSELTON                 PA   1.75 INCH HAIL
04/28/02   ALLEGHENY                      REPORTED BY SKYWARN
                                          SPOTTERS

0335 PM    LOWER BURRELL             PA   1.00 INCH HAIL
04/28/02   WESTMORELAND                   REPORTED BY SKYWARN
                                          SPOTTERS

0345 PM    DUNBAR                    PA   WIND DAMAGE
04/28/02   FAYETTE                        NUMEROUS TREES
                                          DOWN.REPORTED BY SKYWARN
                                          SPOTTERS

TDP

The radar

The State College radar (KCCX), 83 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Indiana

When
April 28, 3:10 PM EST to 3:13 PM EST
Where
Indiana County, Deckers Pt
Rating
F1
Path length
2 mi
Path width
100 yd
Injuries
1 direct, 0 indirect
Property damage
$250,000
Reported by
NWS STORM SURVEY
Coordinates
40.767, -78.967

An F1 tornado touched down near the small town of Deckers Point (about 7 miles northeast of Clymer) at 3:10 PM EST. It traveled about 2 miles before dissipating at 3:13 PM EST. The maximum estimated winds were about 90 MPH.The tornado blew the doors off of one house and caused the opposite wall to push out, while also lifting up the roof. A 100-year old house lost its entire roof, which was blown off and deposited about 150 yards away. Additionally, the house's garage was completely destroyed with cinder blocks thrown nearly 100 yards. There were numerous trees, power lines, and telephone poles downed. Sheds and small garages were damaged or destroyed, and one wooden garage was picked up and moved over the car that was parked inside.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyThe tornado archive for Pennsylvania, 2002Warnings in Pennsylvania, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288020.